Fluoxetine-related ecchymosis treated with venlafaxine: a case report


Creative Commons License

Karas H., Yilmaz T.

PSYCHIATRY AND CLINICAL PSYCHOPHARMACOLOGY, vol.27, no.4, pp.409-411, 2017 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Editorial Material
  • Volume: 27 Issue: 4
  • Publication Date: 2017
  • Doi Number: 10.1080/24750573.2017.1367556
  • Title of Journal : PSYCHIATRY AND CLINICAL PSYCHOPHARMACOLOGY
  • Page Numbers: pp.409-411
  • Keywords: Fluoxetine, ecchymosis, side effect, SEROTONIN REUPTAKE INHIBITORS, SELECTIVE SEROTONIN, METAANALYSIS, PAROXETINE, PROFILE, RISK

Abstract

Selective serotonin reuptake inhibitors (SSRIs) are known to have a relatively favourable side effect profile. In recent years, there has been an emphasis on the risk of upper gastrointestinal bleeding in patients taking SSRI antidepressants. Although they may have some effects on coagulation profile, ecchymosis is a rare clinical manifestation of these effects. Here, we report a 25-year-old female patient who was diagnosed with major depressive disorder and manifested spontaneous ecchymoses on her legs rapidly following fluoxetine use. Her complete blood cell count, prothrombin time, partial thromboplastin time, bleeding time, and other hematological screening tests were within normal limits. After discontinuation of fluoxetine, her ecchymoses were resolved in two weeks. Ecchymosis did not recur after fluoxetine was discontinued, and the patient was switched to venlafaxine.